Maryland, 2021

Damaging Winds and Lightning Strike in Maryland, July 21, 2021

July 21, 2021 · NWS LWX · 7 events in 4 counties and zones

Several thunderstorms ahead of a cold front produced widely scattered instances of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several thunderstorms ahead of a cold front produced widely scattered instances of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 9:11 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 9:11 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1011 AM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front will push south through the area this afternoon.
High pressure will build across the area Thursday and Friday. A
series of fronts may cross the area this weekend into early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows an upper level trough quickly approaching
the CWA as the trough axis and associated surface cold front
continue to sink southeastward through SE PA and eastern Ohio.
Latest satellite imagery shows some weak convective activity
over western PA as the cold front continues to sink
southeastward.

In terms of weather conditions for the remainder of the day,
temperatures will be very similar to yesterday with highs in the
low 90s mainly east of I-95 with mid 80s elsewhere except across
the mountains where cooler air associated with the FROPA will
inhibit temperatures some, in the mid 70s to low 80s. Dew points
will remain in the mid 60s which will keep any oppressive heat
and humidity at bay. The hazy skies that have been observed over
the last few days will continue today as of result of smoke from
wildfires out west getting caught in the jet stream and
redirected to our neck of the woods. However that haze is
expected to clear out once the cold front crosses the region.

For the remainder of the morning hours, mostly dry conditions
are expected. However chances for showers and thunderstorms
arise mainly after midday as the aforementioned cold front
approaches from the N/NW. 12Z IAD sounding already shows around
800 J/Kg of ML CAPE and 30-35 kt of 0-6KM shear. This coincides
with the current hi-res guidance which continues to show areas
mainly east of I-81 having the best potential for thunderstorms
this afternoon given the abundant shear and 1000-1500 J/Kg CAPE.
However, given the weak forcing, poor mid-level lapse rates,
very dry mid-levels, and downsloping component under the
westerly flow, gives question to the severity of any storms that
do develop. However, given the current positioning of the H5
trough, appears that Baltimore, Harford, Cecil counties, and
areas along and east of the Chesapeake Bay have the best
potential at seeing any severe storms given the area of highest
instability and greatest forcing. Damaging winds will be the
primary threat with steep low level lapse rates. Due to the
speed of the cold front, timing may be a bit faster than the
typical diurnal cycle, with storm initiation possible as early
as noon, and likely clearing the area between 6-8 PM.

Expect cooler and less humid conditions to follow the front
tonight. Some higher level clouds may encroach late. Patchy fog
could also develop in the mountains. Lows will range from the
upper 50s to mid 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
...PREVIOUS DISCUSSION...
Rather pleasant conditions for July are expected Thursday and
Friday as high pressure builds across the area and long wave
troughing continues to affect the eastern US. Dew points will
remain in the 50s to lower 60s. High temperatures both days will
be in the lower to mid 80s (slightly below normal) with lows in
the mid 50s to mid 60s.

Overall, the forecast will be dry, but will have to keep an eye
on Friday as a shortwave trough potentially crosses the area.
Models disagree on just how much moisture might return around
the high Friday afternoon into Friday night. Have kept PoPs at
20% or less for now.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Surface high pressure over the Mid Atlantic will begin to weaken
this weekend as an upper trough over the Northeast shifts offshore.
Low pressure will track toward or just north of the Great Lakes late
Saturday into Sunday, pushing a warm front just our north.
Thereafter, a cold front will migrate southward toward our area late
Sunday into Monday, bringing our next chance of appreciable
precipitation. The front may linger nearby into Tuesday as Canadian
high pressure builds toward the region from the Great Lakes into
the middle of next week. Temperatures look to be on track to run
near seasonal normals for this time of year through the long term
portion of the forecast.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
A cold front will slow approach from the northwest today and
cross the area by this evening. Overall VFR conditions are
expected with light southwest to west winds, becoming northwest
behind the front. Scattered showers and thunderstorms could
develop ahead of the front this afternoon, some of which could
contain gusty winds. The greatest chance appears to be near
BWI/MTN, so included a VCTS in those TAFs. Will consider adding
to IAD/DCA for the 12Z cycle based on new guidance.
Haze/advected smoke could also slightly reduce visibilities
through the day before clearing with frontal passage by this
evening. Winds could also briefly gust up to 20 kt behind the
front this evening.

High pressure arrives for Thursday or Friday with VFR
conditions. Light northwest winds Thursday may become more
variable Friday. Will have to watch a slight rain chance by late
Friday, but confidence is low at this time.

Predominant VFR conditions expected this weekend as high
pressure over the region yields to an approaching cold front
late Sunday and Sunday night. Southerly breezes look to remain
light at 10 knots or less, with shower and thunderstorm chances
increasing the latter half of Sunday and Sunday night.

&&

.MARINE...
Have cancelled the Small Craft Advisory for early this morning
as westerly winds are generally staying less than 15 kt. A cold
front will approach from the northwest today and pass this
evening. Scattered storms ahead of the front could produce gusty
winds. Have reconfigured the SCA for late this afternoon and
tonight based on latest projections of gusty northwest winds
behind the frontal passage. Winds will be lighter Thursday and
Friday as high pressure builds across the area.

High pressure over the region will begin to weaken Saturday as low
pressure tracks toward the Great Lakes and a warm front passes to
our north. A cold front will approach the area late Sunday and
Sunday night, increasing the gradient over the waters and the
potential for SCA conditions. Increasing shower/storm chances during
this time could result in gusty winds in and around such
activity.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are running a touch on the high side during the
current high tide cycle early this morning. That being said, several
sites are only achieving Action stage, with minor flooding not
expected. A cold front will slide across the area later today,
delivering northerly winds that will drive down anomalies and the
threat for tidal flooding the next couple of days.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 9 AM EDT
     Thursday for ANZ532>534-537-539>543.
     Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
     Thursday for ANZ530-535-538.
     Small Craft Advisory from 5 PM this afternoon to 9 AM EDT
     Thursday for ANZ531.
     Small Craft Advisory from 8 PM this evening to 2 AM EDT
     Thursday for ANZ536.

&&

SYNOPSIS...ADS/MSS
NEAR TERM...ADS/MSS
SHORT TERM...ADS
LONG TERM...BKF
AVIATION...ADS/BKF
MARINE...ADS/BKF
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 21, 11:02 AM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1202 PM EDT Wed Jul 21 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1202 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore Metropolitan areas as well as southern Maryland until 8
PM this evening. Damaging wind gusts and large hail are the
primary threats.

Elsewhere, an isolated severe storm is possible over the Virginia
Piedmont.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are slight threats for severe thunderstorms Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Spotter activation may be needed for
Monday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1202 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for central Maryland and
northern Virginia until 8 PM this evening. Damaging wind gusts
and large hail are the primary threats.

Elsewhere, an isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight threat for severe thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Spotter activation may be needed for
Monday.

MDZ001-501-502-VAZ503-504-WVZ501>506-221000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1202 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight threat for severe thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for Monday.

The radar

The Sterling radar (KLWX), 46 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
July 21, 12:19 PM EST
Where
Prince George'S County, 0.95 mi WSW of Oxon Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.794, -77.016

A tree blew down on northbound I-295 Anacostia Freeway at I-95/I-495 Capital Beltway.

Thunderstorm Wind, Prince George'S

When
July 21, 12:21 PM EST
Where
Prince George'S County, 0.1 mi N of Forest Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.822, -77.000

A tree blew down onto a residence in the 4800 block of Indian Head Highway. Several wires blew down in the area.

Thunderstorm Wind, Charles

When
July 21, 12:58 PM EST
Where
Charles County, 2.54 mi WNW of Malcolm
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.640, -76.820

Tree damage was reported near Baden, including a tree that blew down on Wolf Den Road near Sunset Trail.

Lightning, Baltimore

When
July 21, 1:05 PM EST
Where
Baltimore County, 0.91 mi SE of Butler
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.520, -76.719

A lightning strike broke a branch that fell onto wires causing a small fire in the 14400 block of MD-25 Falls Road.

Thunderstorm Wind, Baltimore

When
July 21, 1:11 PM EST
Where
Baltimore County, 0.54 mi NE of Shawan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.505, -76.712

A tree blew down on southbound MD-25 Falls Road at Geist Road. A tree blew down near the intersection of Beaver Dam Road and Warren Road.

Thunderstorm Wind, St. Mary'S

When
July 21, 2:46 PM EST
Where
St. Mary'S County, 1.38 mi NNE of Great Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.248, -76.490

Tree damage was reported near Callaway, including a tree that blew down on East Run Drive.

Thunderstorm Wind, St. Mary'S

When
July 21, 4:24 PM EST
Where
St. Mary'S County, 2.52 mi N of Chaptico
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.406, -76.774

Tree damage was reported near Chaptico, including a tree that blew down on Dogwood Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961724, 961725, 961752, 961726, 961728, 961754, 961729.